Estimated reading time: 7 minutes
Although this post is mainly about the new Anaphylaxis Guidelines published recently, please bear with me while we get a little nerdy with some physiology first…
For anyone starting out in Emergency Care, diagnosing and treating ‘shock’ is a major concern. Each one of the causes: hypovolaemic, septic, cardiogenic, neurogenic, distributive, and anaphylactic, need urgent recognition and treatment.
Shock is often defined as ‘a state of cellular and tissue hypoxia due to either reduced oxygen delivery, increased oxygen consumption, inadequate oxygen utilisation, or a combination of these processes’. If you think back to your high school physiology, you’ll remember that without a constant supply of oxygen to our cells, they can only produce ATP in small numbers (utilising glycolysis alone) whereas if you have oxygen readily available the ATP production is much greater. In fact I sometimes say that the main focus of my job in the Emergency Department is to facilitate the manufacture of ATP.
We cannot see what is happening at a cellular level and so we have to use a surrogate marker of blood pressure to define if a patient is ‘shocked’. Which brings us to my favourite equation in all of physiology
Blood pressure = Heart Rate x Stroke Volume x Total Peripheral Resistance
In all of the causes of shock we listed above each one must have some decrease in one or more of the variables that make up the blood pressure (whilst often the others increase to try to compensate) and bearing this in mind when you see any shocked patient can help us focus our treatments.
|Total Peripheral Resistance
Pathophysiology of Anaphylaxis
Anaphylaxis as defined by the World Health Organisation is:
“A serious systemic hypersensitivity reaction that is usually rapid in onset and may cause death.
Severe anaphylaxis is characterized by potentially life-threatening compromise in airway, breathing and/or the circulation, and may occur without typical skin features or circulatory shock being present.”
There are multiple inflammatory pathways that can be activated in anaphylaxis: the main culprit in all of this is histamine, but can include tryptase, carboxypeptidase A, and proteoglycans. These are released after mast cell activation that may be immunologic (i.e. via an antigen response) or non immunologic, such as changes in temperature.
These inflammatory mediators cause multiple effects: fluid extravasation leading to tissue oedema and potentially hypovolaemia; a profound reduction in venous tone; and even depressed myocardial function. In other words, all three of our variables making up the blood pressure may decrease.
Not only that, there is tissue oedema and smooth muscle contraction in the airways, meaning that the supply of oxygen we require can also be reduced.
In other words, anaphylaxis totally messes up your ATP production by limiting the amount of fuel (oxygen) and massively reducing the delivery of this fuel (blood pressure) to the ATP factory (mitochondrion) in our cells.
Definition of Anaphylaxis
Anaphylaxis lies along a spectrum (depending on the amount of inflammatory mediators released and the individual’s susceptibility to them). This is simply illustrated from this diagram taken from the new Resus Council Guideline.
What we are most concerned with are those reactions that are so severe they are causing significant airway, breathing or circulation problems.
Treatment of Anaphylaxis
Now that we have been through all that physiology it’s time to get onto the bit you care about: treatment. Thinking through all we have talked about this is now straightforward.
Adrenaline (epinephrine for those who prefer Greek to Latin) is the first line treatment for anaphylaxis and early administration is emphasised throughout the new guideline. It has several physiological actions via its effects on adrenergic receptors that help offset the effects of the inflammatory mediators:
- Alpha receptor agonist – this reverses the vasodilatation and reduces tissue oedema
- Beta receptor agonist –
- increases myocardial contractility and heart rate
- bronchodilatation of the airways
- stabilises mast cells to prevent further mediator release
It is recommended that this is given as early as possible via the intramuscular (IM) route, as this is safer than intravenous administration, does not require IV access, and is easier to learn. The best site for this is the anterolateral aspect of the middle third of the thigh
Intravenous (IV) administration is not recommended outside of specialist areas as there is a much higher risk of harmful side effects via this route.
This should initially be given in the highest concentration possible. Remember that without a decent supply of oxygen we can’t make adequate ATP and that is bad.
3. Intravenous fluids
We know that inflammatory mediators can cause third space fluid loss as well as fluid redistribution. A bolus of crystalloid can help to treat this, and should be given in the presence of hypotension or if the first dose of adrenaline is not effective. As large volumes may be needed a fluid such as Hartmann’s or Plasma-Lyte is recommended to prevent hyperchloraemia.
Keep the patient lying down if there is cardiovascular instability. This aids venous return and changes in posture from supine to standing or sitting have even been associated with complete cardiovascular collapse.
All of this is beautifully summed up in this algorithm from the Resus Council that I am sure will be adorning the wall of your Resus Room soon.
Hang on – Aren’t you missing something?
But what about antihistamines and steroids I hear you cry?
Antihistamines are now not recommended as part of the initial emergency treatment for anaphylaxis. They have absolutely no part in treating the respiratory or cardiovascular symptoms, which we know must be our focus. They may help with symptomatic relief of skin symptoms, but must not delay the use of other more important interventions (mainly adrenaline).
Steroids are not recommended to treat anaphylaxis. There is little evidence that they shorten protracted symptoms or prevent (the infamous) biphasic reactions. There may be benefit where an acute asthma exacerbation has contributed to the severity of the anaphylaxis.
Anaphylaxis and asthma can look very similar, but if there is any thought that the patient’s condition is in response to exposure to a known allergen then adrenaline remains the first line treatment of choice, and if respiratory symptoms persist then bronchodilators should not be used as an alternative to further doses of adrenaline.
And now for the best bit…
Many of us working in Emergency Departments have experienced uncertainty in the past about just how long these patients need to be observed in hospital and I have heard of a huge range of approaches. The new guideline makes this much more straightforward.
The highlight of this is that patients who have received adrenaline, had a rapid and quick response and have no high risk features, may be discharged after two hours of observation.
So in summary:
- Never forget your physiology: BP = HR x SV x TPR
- Give adrenaline early (via the IM route) if there is any sign of an ABC problem
- Give a bolus of Hartmann’s if there is low blood pressure
- Keep the patient lying flat
- If things aren’t improving give more adrenaline
- Antihistamines may help with skin symptoms but aren’t for routine use
- Patients with a good response to treatment may be discharged after two hours of observation
And of course please read the entire guideline yourself for more information, including lots about how to treat refractory anaphylaxis.